Cocaine Abuse Causes Symptoms that Mimic AAV, Complicating Diagnosis, Case Report Shows

Cocaine Abuse Causes Symptoms that Mimic AAV, Complicating Diagnosis, Case Report Shows

Inhaling cocaine regularly can cause tissue and blood changes that may mimic those found in patients with ANCA-associated vasculitis (AAV), a case report shows.

These findings suggest that in patients with suspected vasculitis, a detailed clinical and drug abuse history could lead to an accurate diagnosis and prevent the administration of inadequate therapies.

The report, “Differentiation of Cocaine-Induced Midline Destructive Lesions from ANCA-Associated Vasculitis,” was published in the Iranian Journal of Otorhinolaryngology.

Roughly 5 percent of regular cocaine users develop a condition characterized by inflammation of the nasal mucosa and a hole, or fissure, in the nasal septum. The condition, called cocaine-induced midline destructive lesion (CIMDL), mimics some manifestations of AAV, and some patients even test positive for anti-neutrophil cytoplasmic autoantibodies (ANCAs).

Consequently, distinguishing CIMDL from AAV is a challenging task, especially when some patients are reluctant to admit their history of drug abuse.

In this report, researchers describe the case of a 30-year-old women in Iran who was misdiagnosed and treated for granulomatosis with polyangiitis (GPA) — a kind of AAV that affects small vessels and is often restricted to the nose — because she denied using any substances.

The patient was referred to the clinic due to a two-month history of nose bleeds and wounds caused by tissue death, with a history of chronic sinusitis and runny nose.

An examination of her ear, nose, and throat revealed a defect on the nasal septum, and a computed tomography (CT) scan also showed a thickening of the soft tissues in the nose. A tissue sample from the nasal septum then showed that the soft tissue was damaged, with signs of acute inflammation and infiltration of immune cells.

Blood analysis showed significant signs of systemic inflammation and revealed high levels of ANCAs against the proteinase 3 protein.

The woman tested negative for several viral and bacterial infections, which led to a diagnosis of AAV, most likely GPA limited to the nose. She started treatment with prednisolone and antibiotics, and methotrexate was later added to her regimen.

But three months later, the patient had no signs of clinical improvement and had gained considerable weight due to her high-dose steroid regimen. She started taking Rituxan (rituximab), but because only a slight improvement was seen, doctors suspected her symptoms were not being caused by GPA.

At this point, she admitted the ongoing use of cocaine through inhalation, which was thought to be causing the symptoms. She was advised to stop using cocaine. Over the next three months, no additional new problems related to CIMDL were reported.

“It is crucial to recognize that [AAV and CIMDL] may have similar presentations, so that undesired and potentially toxic treatments can be prevented,” the researchers wrote. “A thorough history-taking and exploration of intranasal insufflations of cocaine play an important role in differentiating these conditions.”

The absence of common markers of vasculitis or unresponsiveness to standard therapeutic regimens for AAV, as well as a hole in the nasal septum, “may favor the diagnosis of CIMDL syndrome,” they wrote.

Leave a Comment

Your email address will not be published. Required fields are marked *